Format

Send to

Choose Destination
J Emerg Med. 2015 Mar;48(3):305-9. doi: 10.1016/j.jemermed.2014.09.054. Epub 2014 Dec 8.

Severe hyponatremia associated with thiazide diuretic use.

Author information

1
Department of Emergency Medicine, University of Illinois Hospital & Health Sciences System, University of Illinois College of Medicine, Chicago, Illinois.

Abstract

BACKGROUND:

Thiazide diuretics are commonly used as first-line antihypertensive agents. Hyponatremia is a reported, though uncommon, complication of thiazide use. Although the exact mechanism of thiazide-induced hyponatremia (TIH) is unclear, it can be a significant cause of morbidity and mortality.

CASE REPORT:

We report a 69-year-old man with generalized weakness beginning 2 weeks after starting hydrochlorothiazide (HCTZ). Evaluation revealed a serum sodium level of 120 mmol/L. The patient was admitted and successfully treated with free water restriction and discontinuation of the HCTZ. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Hyponatremia is an uncommon complication of thiazide diuretic use, which frequently presents with nonspecific symptoms. Identification of TIH is crucial to prevent its potentially life-threatening complications.

KEYWORDS:

diuretics; hyponatremia; hyponatremia management; thiazide-induced hyponatremia; thiazides

PMID:
25499401
DOI:
10.1016/j.jemermed.2014.09.054
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center